Alert archive / Ohio / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 236, NWS Cleveland, OH

August 19, 2004Knox County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Aug 19, 2004, 2:45 AM EDT for Knox County, Ohio. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2004, 2:45 AM EDT (06:45 UTC)
Expired
Aug 19, 2004, 3:30 AM EDT
In force
45 min
Issued by
NWS Cleveland, OH
Area
Counties, with a storm outline in the text

County Knox County, OH

The radar

The Cleveland radar (KCLE), 123 km from the middle of the area, began a volume at 06:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 6.8 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2004-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 89 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2004-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
89 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
1393 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCLE 190645
SVRCLE
OHC083-190730-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
245 AM EDT THU AUG 19 2004

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KNOX COUNTY IN NORTH CENTRAL OHIO

* UNTIL 330 AM EDT

* AT 243 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 58 MPH.  THIS STORM WAS LOCATED NEAR
  GAMBIER...AND MOVING EAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  DANVILLE...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CLEVELAND.

LAT...LON 4030 8247 4032 8246 4039 8247 4040 8245
      4047 8246 4047 8225 4046 8224 4046 8218
      4027 8219 4027 8219

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 10:45 PM EDT, 4 hours earlier.

Area forecast discussion, Aug 18, 10:45 PM EDT, 4 hours before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CLEVELAND OHIO
1045 PM EDT WED AUG 18 2004

.SHORT TERM (EVENG NON UPDATE)
NO EVENG UPDATES PLANNED. CURRENT FCST LOOKS TO BE ON TRACK. 1ST
BATCH OF SHRA/TSTM HAS MOVD OUT OF THE FCST AREA THIS EVENG. THE
COMBO OF A S/W, MID LVL OMEGA, INCRSG DAYTIME HTG INSTBILITY SET OFF
SCT TSTMS, MST OF WHICH WERE NOT SVR BUT HAD THE POTENTIAL & RADAR
SIGNATURES TO BE SO. STORMS QUICKLY FADED BY SS. NXT THREAT OF TSTMS
WL ARRIVE IN THE THU PREDAWN AS AN XPANDG MCS OVR IL MARCHES E ALG
THE S END OF THE APCHG CDFNT. WNDS TO SHIFT FRM THE SW INTO THE NW
AFT THE FNTL PASS DURG THURS. A PD OF CLRG WL OCCUR DURG THE
AFTN/EVENG FRM THE N BUT WL BE SHORT-LIVED AS THE CDFNT RETURNS N
AND BECMS STNRY THRU NRN OH BY FRI MRNG. TEMPS TO BE RATHER MILD IN
THE MID/UPR 60S TNGT BUT ONLY RCH THE LWR/MID 70S ON THURS DUE TO
THE COOL NRLY FLOW.
&&

.SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)
WEAK CONVECTION HAS BEEN MOVING SLOWLY EAST ACROSS ILLINOIS AND
INDIANA WITH SOME CELLS DISSIPATING WHILE OTHERS DEVELOP.  A FEW
WEAK CELLS DEVELOPED OVER NORTH CENTRAL OHIO THIS AFTERNOON.  DEW
POINTS HAVE BEEN ON THE INCREASE THROUGH THE DAY AND HAVE CLIMBED
INTO THE UPPER 60S IN THE WEST AND SOUTHWEST PORTIONS OF THE
FORECAST AREA. MODEL SOUNDINGS INDICATE DESTABILIZATION WILL OCCUR
THIS AFTERNOON INTO THE EVENING HOURS ACROSS THE FORECAST AREA.  SPC
HAS SHIFTED THE SLIGHT RISK OF SEVERE THUNDERSTORMS TO ABOUT AS FAR
EAST AS CLEVELAND TO MANSFIELD LINE THIS PERIOD.  COLD FRONT IS
PROGGED TO MOVE SOUTHEAST OVER THE AREA TOWARD THE LATTER HALF OF
THE NIGHT.  NGM GUIDANCE RUNNING VERY LOW FOR POPS TONIGHT BUT FEEL
THIS IS UNDER DONE WITH THE FRONT MOVING THROUGH THE AREA SO WILL
RAISE POPS TO 60 PERCENT AFTER MIDNIGHT AND KEEP A 50 POP THIS
EVENING.

COLD FRONT IS PROGGED TO STALL ACROSS THE SOUTHERN PORTIONS OF THE
FORECAST AREA THURSDAY.  I THINK WITH THE FRONT BEING SO CLOSE...I
WILL KEEP AT LEAST A MINIMAL CHANCE OF SHOWERS AND THUNDERSTORMS.
FRONT BEGINS TO LIFT BACK NORTH AS A WARM FRONT THURSDAY NIGHT AND
UPWARD VERTICAL MOTION BEGINS TO INCREASE AS WELL. MOISTURE
CONVERGENCE WILL ALSO BE PRESENT HELPING TO ENHANCE PRECIPITATION
THREAT. WILL MENTION A 50 PERCENT CHANCE OF SHOWERS AND
THUNDERSTORMS.

FRIDAY LOOKS LIKE IT IS SHAPING UP TO BE A WASH OUT AS WARM FRONT
BECOMES NEARLY STATIONARY OVER THE FORECAST AREA.  MODELS ARE ALL IN
AGREEMENT THAT WAVE OF LOW PRESSURE WILL MOVE NORTHEAST ALONG THE
FRONT FRIDAY AFTERNOON. FORECAST AREA ALSO BECOMES INFLUENCED BY THE
UPPER LEVEL RIGHT REAR QUAD OF THE JET STREAM AND WOULD LEAD ME TO
BELIEVE DEEPENING OF THE SURFACE LOW WILL OCCUR OVER THE FORECAST
AREA.  HENCE...POTENTIAL FOR PERIODS OF HEAVY RAIN EXPECTED...
ESPECIALLY FRIDAY AFTERNOON INTO THE EVENING PERIODS.  WILL BUMP UP
POPS TO LIKELY CATEGORY THROUGH THE DAY AS WAVE WILL BRING ENHANCED
PRECIPITATION TO THE AREA.

WILL NOT DEVIATE TOO MUCH FROM GUIDANCE TEMPERATURES THROUGH THE
PERIOD.
&&

.LONG TERM (SATURDAY THROUGH WEDNESDAY)
HIGH PRESSURE IS PROGGED TO BUILD EAST ACROSS THE AREA SATURDAY
PUMPING COLD AIR INTO THE AREA FROM THE NORTH.  DRIER AIR WORKS INTO
THE AREA BY MID AFTERNOON AND SHOULD BRING A QUICK END TO THE
PRECIPITATION.

EXPECTING STRONG SUBSIDENCE TO OCCUR SATURDAY NIGHT INTO SUNDAY AND
THIS SHOULD ALLOW SKIES TO GRADUALLY CLEAR OUT.  SUNDAY LOOKS TO BE
A PLEASANT DAY WITH LOTS OF SUNSHINE.

MONDAY WILL SEE SOME INCREASING CLOUDS BUT SHOULD REMAIN DRY THROUGH
THE DAY. ANOTHER COLD FRONT APPROACHES THE AREA MONDAY NIGHT INTO
TUESDAY. INTRODUCED A CHANCE OF SHOWERS AND THUNDERSTORMS TUESDAY
WITH THE FRONT. WILL KEEP THIS MINIMAL CHANCE FOR NOW.

WITH COLD AIR FILTERING INTO THE AREA SATURDAY...FEELING IS THAT
MOST OF THE DAY WILL HOLD IN THE UPPER 60S BUT THEN AS SUN COMES OUT
SOME WARMING TO THE LOWER 70S IS LIKELY.  OTHER THAN THAT...WILL
STAY CLOSE TO LONG RANGE GUIDANCE TEMPERATURES THROUGH THE PERIOD.
&&

.AVIATION (18Z-18Z)...
EXPECT ISOLD/SCT TSTM TO DVPL DURG THE AFTN IN AXIS OF INSTAB ACRS
MUCH FA. OTRW SCT-BKN CU THIS AFTN AND ERY TNGT. BRING IN CAT
TSTMS/SHWRS ABT 3HRS AHEAD AND BEHIND FNT. FNT SHUD RCH TOL AREA
ARND 08Z CLRGG E AVN SITES ARND 12Z THU.
&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.

&&

EVENG UPDATE...20
SHORT TERM...LOMBARDY
LONG TERM...LOMBARDY
AVIATION...WCR
Hazardous weather outlook, Aug 18, 6:06 AM EDT, 20 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
606 AM EDT WED AUG 18 2004

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-191005-
ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA-
CRAWFORD OH-CUYAHOGA OH-ERIE OH-GEAUGA OH-HANCOCK OH-HOLMES OH-
HURON OH-KNOX OH-LAKE OH-LORAIN OH-LUCAS OH-MAHONING OH-MARION OH-
MEDINA OH-MORROW OH-NORTHERN ERIE PA-OTTAWA OH-PORTAGE OH-
RICHLAND OH-SANDUSKY OH-SENECA OH-SOUTHERN ERIE PA-STARK OH-
SUMMIT OH-TRUMBULL OH-WAYNE OH-WOOD OH-WYANDOT OH-
INCLUDING THE CITIES OF...AKRON...ASHLAND...ASHTABULA...
BOWLING GREEN...BUCYRUS...CANTON...CHARDON...CLEVELAND...ELYRIA...
ERIE...FINDLAY...FOSTORIA...FREMONT...JEFFERSON...LORAIN...
MANSFIELD...MARION...MEADVILLE...MEDINA...MILLERSBURG...
MOUNT GILEAD...MOUNT VERNON...NORWALK...PAINESVILLE...PORT CLINTON...
RAVENNA...SANDUSKY...TIFFIN...TOLEDO...UPPER SANDUSKY...WARREN...
WOOSTER AND YOUNGSTOWN
606 AM EDT WED AUG 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO AND
NORTHWEST PENNSYLVANIA.

.DAY ONE...

SOME OF THE THUNDERSTORMS THAT DEVELOP TONIGHT COULD APPROACH SEVERE
LIMITS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Aug 18, 8:54 PM EDT, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
854 PM EDT WED AUG 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             TIFFIN                  41.12N 83.18W
08/18/2004  0.75 INCH        SENECA             OH   TRAINED SPOTTER

0345 PM     TSTM WND DMG     8 SSW TIFFIN            41.01N 83.24W
08/18/2004                   SENECA             OH   TRAINED SPOTTER

            NUMEROUS TREES AND POWER LINES DOWN

0430 PM     HAIL             WILLARD                 41.05N 82.72W
08/18/2004  0.75 INCH        HURON              OH   TRAINED SPOTTER

0445 PM     TSTM WND DMG     BLOOMVILLE              41.05N 83.01W
08/18/2004                   SENECA             OH   TRAINED SPOTTER

            ONE TREE UPROOTED AND NUMEROUS BRANCHES DOWN ON ROAD.

0455 PM     HAIL             PERRYSVILLE             40.66N 82.31W
08/18/2004  0.75 INCH        ASHLAND            OH   TRAINED SPOTTER

&&

TK

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 2:05 AM EDTSevere Thunderstorm WarningCLEMorrow40 min
Aug 19, 4:42 PM EDTSevere Thunderstorm WarningCLEKnox63 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.